Reach Us +1(802)342-4982

Relation between tardive dyskinesia and cholinesterase inhibitor

Jesús Porta-Etessam1*, Alberto Villarejo2, Lidia Gómez Vicente1

1Neurology Department. Hospital Clínico San Carlos. Madrid. Spain

2Neurology Department. Hospital “12 de octubre”. Madrid. Spain

*Corresponding Author:
Dr Jesús Porta-Etessam
C/ Andrés Torrejón, 15, 7º 28014 Madrid. Spain
Phone:
+34 667062490
Fax:
+34 91 5527195
E-mail: [email protected]
 
Visit for more related articles at Journal of Neurology and Neuroscience

Abstract

Tardive dyskinesia (TD) is one of the most worrisome side effects associated to narcolepticstreatment (1, 2). Repetitive and patterned movement characterizes this condition.The most typical form of TD is oro-lingual-masticatory the movement (3). Wereport a patient who developed a TD after 9 month of treatment with rivastigmine (cholinesterase inhibitor). Continuos cholinergic-dopaminergic misbalance could bea factor in the pathophysiology of TD

To the editor:

Tardive dyskinesia (TD) is one of the most worrisome side effects associated to narcoleptics treatment [1,2]. Repetitive and patterned movement characterizes this condition. The most typical form of TD is oro-lingual-masticatory the movement [3]. We report a patient who developed a TD after 9 month of treatment with rivastigmine (cholinesterase inhibitor). Continuos cholinergic-dopaminergic misbalance could be a factor in the pathophysiology of TD.

A 81-year-old woman presented with a 18 month history of probable Alzheimer’s disease (NINCDS-ADRDA criteria). Because of memory dysfunction, she was given rivastigmine with progressive monthly increase to 3 mg twice a day. After nine months with a dose of 3 mg twice a day memory slowly increase but the patient developed repetitive and involuntary oro-lingual-masticatory movement. The patient was diagnosed of TD and rivastigmine was quickly tapered. She improved, however 3 month later the involuntary movement still persists.

TD has been related to antidopaminergic drugs, however, as other movement disorders could be the expression of a cholinergic-dopaminergic misbalance, as has been propose for the Pisa syndrome [4]. Cholinesterase inhibitor could induce distonia in parkinson disease or worsen parkinsonism symptoms in some cases [5,6], however in a long retrospective analysis there were no exacerbation of motor dysfunction [7]. Theoretically cholinergic stimulation could be a factor in TD and Cholinesterase inhibitor could induce TD in Alzheimer disease.

References

Select your language of interest to view the total content in your interested language

Viewing options

Recommended Conferences
Post your comment

Share This Article

Flyer image
journal indexing image
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh